BATON ROUGE, La. (BRPROUD) — A woman’s social media post is going viral after she claimed to overdose on fentanyl after touching a dollar bill. Misinformation about how this deadly drug can lead to an overdose has been circulating online.
It’s important to emphasize how deadly fentanyl is. In the U.S. synthetic opioids (fentanyl) killed 71,238 people in 2021, according to the Center for Disease Control and Prevention. But can you overdose just by touching it? Experts say it’s very unlikely.
LSU Health Professor and Chair of the Pharmacology, Toxicology and Neuroscience Dr. Nicholas Goeders and Ochsner Regional Medical Director Dr. Aldo Russo have been studying drug addiction for years. While they both emphasize the dangers of fentanyl, they said it’s unlikely to accidentally overdose from touching an object with trace amounts of fentanyl.
“To absorb it through your skin, you have to be exposed to a large amount of fentanyl and for a long period of time,” Russo said.
Dr. Goeders said the fentanyl patches made to stick to your skin are a good example of how long it would take to be exposed.
“It takes three to 13 hours before therapeutic blood levels are produced by a fentanyl patch so if you take a dollar bill that may or may not have some powder on it, it’s not going to get into the body where you pass out or overdose in a matter of seconds,” Dr. Goeders said.
But what about accidentally inhaling the substance? Dr. Goeders said you would need to be around a fair amount of the drug for a long time before feeling its effects.
“People that are working in factories producing fentanyl and with fentanyl in the air in these factories, they say it takes 200 minutes of exposure to reach a dose of 100 million equivalent of fentanyl,” Dr. Goeders said.
Both experts said fentanyl is not to be messed with. However, it’s important to have the facts.
“Misinformation is being spread. I think it has to do with a lot of myth out there. People tend to exaggerate certain things, especially when it comes to overdosing with drugs.” Dr. Russo said.
“It is important to realize how dangerous fentanyl is, but then blowing it out of proportion is not really the best way to get across the danger of these drugs,” said Dr. Goeders.